(Long Island, NY) Did you know that about 25 percent of all erectile dysfunction cases are caused by some type of medication side effect? This is one of a few reasons why erectile dysfunction (ED) is more common among men as they get older. Older men tend to be on at least one medication to a number of different medications. It is possible that at least one of them is causing side effects that result in ED.
Symptoms of erectile dysfunction may include trouble getting an erection, trouble keeping an erection, or a reduced sexual desire. The cause of erectile dysfunction may be physical or psychological. Physical causes may include heart disease, atherosclerosis, high cholesterol, high blood pressure, diabetes, obesity, metabolic syndrome, Parkinson’s disease, Multiple sclerosis, Peyronie’s disease, certain prescription medications, tobacco use, alcoholism and substance abuse, sleep disorders, treatments for prostate cancer or enlarged prostate, and surgeries or injuries that affect the pelvic area or spinal cord. Psychological causes may include depression, anxiety, stress, or relationship problems.
Medications that can cause erectile dysfunction may include antihypertensives, antidepressants, and tranquilizers. Ever hear of finasteride? A common prostate drug taken by many men to treat an enlarged prostate. This drug has been known to cause ED too. And propecia, which is used to treat baldness, has been known to cause ED in 1.3 percent of men who use it.
Medication more likely to cause ED:
- Antidepressants: sertraline (Zoloft), paroxetine (Paxil), citalopram (Celexa), fluoxetine (Prozac), amitriptyline (Elavil), and many others
- Antifungals: ketoconazole (Nizoral), itraconazole (Sporanox), amphotericin B lipid complex injection (Abelcet)
- Anti-ulcer drugs: cimetidine (Tagamet), famotidine (Pepcid), ranitidine hydrochloride (Zantac)
- Beta blockers: propranolol (Inderal), timolol (Blocadren), penbutolol (Levatol)
- Diuretics: chlorothiazide (Diuril), spironolactone (Aldactone), chlorthalidone (Thalitone)
- Tranquilizers: diazepam (Valium), thioridazine (Mellaril), chlordiazepoxide (Librium)
- Miscellaneous: finasteride (Proscar, Propecia), estrogens, anti-androgens, antihistamines, anticholinergics, some anticancer drugs
Medications less likely to cause ED:
- ACE inhibitors: captopril (Capoten), enalapril (Vasotec), ramipril (Altace)
- Calcium-channel blockers: diltiazem (Cardizem), nifedipine (Procardia), verapamil (Verelan)
- Cholesterol-lowering drugs: niacin, lovastatin (Mevacor), simvastatin (Zocor)
- Nitrates: isosorbidedinitrate (Isordil), isosorbidemononitrate (Imdur, Ismo)
Besides medications, there are other risk factors for erectile dysfunction that men should be aware of. Other erectile dysfunction risk factors include:
- Being overweight or obese
- Medical conditions such as diabetes or heart conditions
- Psychological conditions, such as stress, anxiety or depression
- Drug and alcohol use, especially if used long-term or in excessive amounts
- Tobacco use – restricts blood flow to veins and arteries, which over time can cause chronic health conditions that lead to erectile dysfunction
- Medications – antidepressants, antihistamines and medications to treat high blood pressure, pain or prostate conditions
- Certain medical procedures, such as prostate surgery or radiation treatment for cancer
- Prolonged bicycling – can compress nerves and affect blood flow to the penis, may lead to temporary or permanent erectile dysfunction
- Injuries that damage the nerves or arteries that control erections
Dr. Samadi is a board-certified urologic oncologist trained in open and traditional and laparoscopic surgery, and an expert in robotic prostate surgery. He is chairman of urology, chief of robotic surgery at Lenox Hill Hospital and professor of urology at Hofstra North Shore-LIJ School of Medicine. He is a medical correspondent for the Fox News Channel’s Medical A-Team and the chief medical correspondent for am970 in New York City, where he is heard Sundays at 10 a.m.